Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS JSJ

April 28, 2019

NWS JSJ issued this flash flood warning at Apr 28, 2019, 2:03 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2019, 2:03 PM CDT (19:03 UTC)
Expired
Apr 28, 2019, 4:30 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

594 
WGCA52 TJSJ 281903
FFWSJU
PRC037-053-089-103-119-282130-
/O.NEW.TJSJ.FF.W.0001.190428T1903Z-190428T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
303 PM AST SUN APR 28 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Rio Grande Municipality in Puerto Rico...
  Fajardo Municipality in Puerto Rico...
  Naguabo Municipality in Puerto Rico...
  Luquillo Municipality in Puerto Rico...
  Ceiba Municipality in Puerto Rico...

* Until 530 PM AST

* At 301 PM AST, Doppler radar indicated heavy rain across the 
  warned area. 4 to 6 inches of rain have fallen. Flash flooding is 
  expected to begin shortly. 

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

Rio Fajardo has been rising is expected to reach flood stage 
of 8 feet before 4 PM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 1830 6571 1830 6567 1820 6572 1822 6580
      1831 6579 1832 6577 1830 6576 1829 6576

$$

Snell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 10:46 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 28, 10:46 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1146 AM AST Sun Apr 28 2019

.UPDATE...Persistent moderate to heavy showers have affected
northeastern PR ans some sections of the San Juan metro area. The
rainfall estimates have now reaches 2 inches across portions of
Naguabo municipality, and about a half an inch elsewhere. Showers
are now starting to develop across the southeastern and southern
slopes of PR. The weather across the USVI has remained fairly
benign with some showers streaming off the islands but only light
rain affecting small portions of the islands. The latest high
resolution guidance is suggesting heavy rain across portions of
the interior and into western PR in the afternoon. Like the past
few days there is some discrepancy in the location of the rainfall
among the models, but overall, rainfall is expected across many
sectors of the interior and western PR as well as the southern
slopes this afternoon.

&&

.AVIATION...SHRA expected will cause at least VCSH across most of
the local terminals. TEMPO SHRA causing reduced VIS and CIGS
across TJSJ through 28/17Z, then developing across western PR
causing similar TEMPO conds at TJMZ and possibly TJBQ. +SHRA to
diminish by 28/23Z but -SHRA/SHRA is expected around TISX, TIST
and TJSJ tonight.

&&

.MARINE...Tranquil marine conditions are expected to continue
through tonight with seas generally below 5 feet and winds up to
15 knots. However, seas will become choppy across some of the
local waters as winds will increase in the upcoming days.

&&

.PREV DISCUSSION... /issued 428 AM AST Sun Apr 28 2019/

SYNOPSIS...
Moisture will increase over the region today through Tuesday.
Therefore, expect an increase in showers during the afternoon
across most of the area. A drier air mass is forecast to move
into the region either late Tuesday or early Wednesday. The drier
air mass will inhibit deep convection from forming however
isolated showers are possible during the afternoon. Late Wednesday
night low-level moisture gradually increases over the area and
will remain through the remainder of the workweek. The
increase in instability provided by the cut-off low and
increasing low-level moisture will cause unsettled weather through
early Saturday.

SHORT TERM...SUNDAY THROUGH TUESDAY...
The weak ridge pattern suppressed shower activity across the islands
overnight and will limit it through the morning hours. The ridge
will continue to erodes as a trough moves closer to the islands. As
a result, instability is forecast to increase which combined with
the available moisture, diurnal heating and local effects will
produce afternoon convection mainly across the interior and western
sections of Puerto Rico. In addition, the west end of the U.S.
Virgin Islands and E-PR, including the SJ-metro area, can expect
periods of showers during the afternoon. Thunderstorm development is
possible along and to the west of the Cordillera Central during the
afternoon hours. These sections could expect urban and small stream
flooding this afternoon.

Instability and plenty of tropical moisture will persist through at
least Monday. Therefore, the potential for shower and thunderstorm
development will remain high through at least Monday. For Tuesday,
although favorable upper level dynamic will continues, a dry airmass
is forecast to filter from the east. This could limit shower
formation on Tuesday.

LONG TERM...Wednesday through Sunday....

A short wave trough will amplify across the west Atlantic then
become cut-off from the main flow on Wednesday. The cut-off low is
forecast to linger near Hispaniola and cuba through Saturday.
Current model guidance has upper-level instability increasing as a
result of the upper-level low. In addition, modest upper-level
winds of 50 to 70 kts as a result of the sub-tropical jet. The
low-level jet and proximity of the mid and upper-level trough will
enhance upper-level divergence, and increase instability aloft
over the area through the end of the workweek.

Also, the SJU- GFS shows 500mb temperatures ranging from negative
8 to 10 through the long-term period. The abundant low-level
moisture, adequate upper-level instability, and upper-level
forcing are ingredients needed for deep organized convection and
isolated thunderstorms across portions of western and interior
areas of Puerto Rico. Rainfall amounts Thursday through Friday
could range from 0.50 to 1.00 inches across the western and
interiors areas of Puerto Rico. Elsewhere, isolated to scattered
convection will form across other areas of the island during the
day. Therefore, expect unsettled weather conditions through
Friday. Then early saturday a mid to upper-level ridge will build
across the region and bring a end to the unsettled weather through
Sunday.

AVIATION...
VFR conds expected across the local terminals through the morning
hours. MTN obsc is expected across the higher elevations of PR btwn
28/16-23Z. SHRA/TSRA development is expected across the interior and
west-PR. This activity can produce VCSH/VCTS across TJSJ/TJPS/TJMZ
and TJBQ. The USVI terminals should not ruled out VCSH btwn 28/15-
20z. Calm to light and variable winds will continue 28/13Z, then are
expected to return from the east at 10 to 15 kt with higher gusts
and sea breeze variations.

MARINE...
A gentle to moderate easterly wind flow will continue across the
local and outer waters today. Then winds are forecast to increase
to moderate to fresh over portions of the Atlantic and Caribbean
waters. Seas will range from 3 to 5 feet today then seas will
become choppy early next week as winds increase over the waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  75  86  76 /  50  50  50  40
STT  86  76  87  76 /  50  40  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Apr 28, 4:33 AM CDT, 9 hours 30 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
523 AM AST domingo 28 de abril de 2019

AMZ710>745-PRZ001>013-290930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe-
523 AM AST domingo 28 de abril de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
vientos breves en rafagas esta tarde a traves de sectores del centro
y oeste interior.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph a
traves de las aguas mar afuera.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para lalgunas playas a lo largo de la costa norte y sur de Puerto
Rico.

.Dia dos a siete...lunes a sabado

Se pronostica que una vaguada aumente la inestabilidad sobre gran
parte de la region. Los aguaceros aumentaran nuevamente durante la
segunda parte de la semana. Por lo tanto, el pronostico de
condiciones favorables para desarrollo de aguaceros y tronadas
continua durante gran parte de la semana. Inundaciones urbanas y de
riachuelos son posibles todos los dias mayormente a traves del
interior y oeste de PR.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-290930-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
523 AM AST domingo 28 de abril de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...hoy y esta Noche

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para las playas del este de Santa Cruz.

.Dia dos a siete...lunes a sabado

Se pronostica que una vaguada incremente la inestabilidad sobre gran
parte de la region durante la semana. Se pronostica que los
aguaceros aumenten nuevamente durante la segunda parte de la semana
entrante. Asi que, el pronostico de condiciones favorables para
desarrollo de aguaceros y tronadas continua durante la semana
proxima. Inundaciones urbanas y de riachuelos son posibles todos los
dias mayormente a traves del interior y oeste.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Apr 28, 1:04 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
204 PM AST SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            NAGUABO                 18.21N 65.74W
04/28/2019                   NAGUABO            PR   EMERGENCY MNGR

            RAPID RIVER RISE DUE TO HEAVY RAIN CAUSED SOME PEOPLE TO
            BE STRANDED ON THE OTHER SIDE OF RIO SABANA RIVER.

0100 PM     FLOOD            SAN JUAN                18.41N 66.06W
04/28/2019                   SAN JUAN           PR   EMERGENCY MNGR

            MINOR URBAN FLOODING DUE TO BLOCKED DRAINAGE REPORTED
            ACROSS SEVERAL ROADS IN HATO REY AND PUERTO NUEVO
            SECTORS.

0100 PM     FLOOD            NAGUABO                 18.21N 65.74W
04/28/2019                   NAGUABO            PR   EMERGENCY MNGR

            ROADS 192 AND 31 IN NAGUABO ARE COMPLETELY FLOODED DUE TO
            SMALL STREAMS IN THE AREA THAT WENT OVER THEIR BANKS.

&&

JALAMO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:29 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 2:15 PM CDTSpecial Weather StatementJSJ90 min
Apr 28, 2:59 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 3:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 4:32 PM CDTFlash Flood WarningJSJ11 min
Apr 28, 4:35 PM CDTAreal Flood AdvisoryJSJ115 min
Apr 28, 4:47 PM CDTFlash Flood WarningJSJ3 hr
Apr 28, 4:57 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 28, 5:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 5:23 PM CDTAreal Flood AdvisoryJSJ112 min
Apr 28, 6:59 PM CDTAreal Flood AdvisoryJSJ7 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.